How Is Diabetic Nerve Pain Treated?
Nerve pain caused by diabetes, known as diabetic peripheral neuropathy, can be severe, constant, and hard to treat. It may start as a tingling feeling, followed by numbness and pain. But there are two key points that everyone with diabetes and peripheral neuropathy should know:
- Controlling your blood sugar can keep the pain from getting worse and improve your health.
Medications can help relieve nerve pain, make you more comfortable, and improve your quality of life.
Start With Blood Sugar
If you have diabetes and peripheral neuropathy, talk to your doctor about how to manage your blood sugar levels. That may mean you need to take insulin.
Once you’re doing all you can to keep your blood sugar in check -- including diet, meal planning, exercise, and medication -- ask the doctor which pain treatment could best relieve the rest of your symptoms.
There are many medications that can ease nerve pain and help you function at near-normal levels. But you may need to try several different types before you find the one that works best.
Over-the-Counter (OTC) Pain Relievers
Some people find relief right on drugstore shelves. Common pain relievers and some skin creams may help. It depends on how severe your pain is.
Talk to your doctor before taking any product. Even over-the-counter medications can interact with other drugs or cause severe side effects. Here are some options:
NSAIDs (nonsteroidal anti-inflammatory drugs) reduce inflammation and relieve pain. Those available without a prescription include aspirin, ibuprofen, and naproxen.
But NSAIDs are known to increase the risk of heart attack and strike, especially when taken in high doses. They can alsocause harmful side effects like stomach irritation and bleeding if you take them for a long time. Although the risk is low, they can also lead to kidney and liver damage when taken for a long time, which may be more likely in people with diabetes.
and other over-the-counter drugs that contain it relieve pain without reducing inflammation. These medications don’t cause the stomach irritation that NSAIDs do, but taking more than recommended can lead to liver damage. Read labels and check with your pharmacist.